[Home ] [Archive]    
:: Main :: About :: Current Issue :: Archive :: Search :: Submit :: Registration ::
:: Volume 8, Issue 2 (5-2017) ::
IJOR 2017, 8(2): 68-97 Back to browse issues page
A Mathematical Model for Flood Protection
Cornelis Roos Prof.
Delf University of Technology , c.roos@tudelf.nl
Abstract:   (566 Views)
Many regions in the world are protected against flooding by a dike, which may be either natural or artificial. We deal with a model for finding the optimal heights of such a dike in the future. It minimizes the sum of the investments costs for upgrading the dike in the future and the expected costs due to flooding. The model is highly nonlinear, nonconvex, and infinite-dimensional. Despite this, the model can be solved analytically if there is no backlog in maintenance. If there is a backlog in maintenance, then the optimal solution can be found by minimizing a convex function over a finite interval. However, if the backlog becomes extremely large we show that the model breaks down. Our model has been used in The Netherlands to define legal safety standards for the coming decades.
Keywords: Flood prevention, Cost-benefit analysis, Infinite dimensional optimization
Full-Text [PDF 825 kb]   (343 Downloads)    
Type of Study: Original | Subject: Mathematical Modeling and Applications of OR
Received: 2018/05/28 | Accepted: 2018/05/28 | Published: 2018/05/28
Send email to the article author

Add your comments about this article
Your username or Email:

CAPTCHA code



XML     Print



Volume 8, Issue 2 (5-2017) Back to browse issues page
مجله انجمن ایرانی تحقیق در عملیات Iranian Journal of Operations Research
Persian site map - English site map - Created in 0.06 seconds with 30 queries by YEKTAWEB 3781